Ohio, 2005

Hail and Damaging Winds in Ohio, June 30, 2005

June 30, 2005 · NWS CLE · 28 events in 23 counties and zones

26 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 30, 6:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 6:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
730 AM EDT THU JUN 30 2005

.AVIATION  (12Z-12Z)...
WIDESPREAD MARGINAL VIS WITH FOG/HAZE THIS MORNING WILL IMPROVE TO
PREDOMINATELY VFR BY MID MORNING. SQUALL LINE STRETCHING FROM MI TO
NWRN INDIANA MOVING EAST AROUND 40KT  SHOULD BEGIN TO DIMINISH AS IT
MOVES INTO SLIGHTLY MORE STABLE AIRMASS...BUT COULD REACH A TOL TO
FDY LINE BEFORE IT DOES DISSIPATE.

THEN LATER THIS AFTERNOON CONDITIONS BECOME UNSTABLE WITH CAPES
EXCEDING 2000 J/KG AND LIS -4 TO -6 PRODUCING SCATTERED
THUNDERSTORMS ACROSS FORECAST AREA...EXPECIALLY WESTERN OHIO.  THEN
OVERNIGHT THE COLD FRONT NOW ACROSS THE MISSISSIPPI VALLEY WILL MOVE
INTO NE BY THIS TIME SATURDAY.
&&

.SHORT TERM(TODAY-FRIDAY)...
AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
OVR THE NRN PLAINS WL MOVE TOWARD THE REGION TODAY AND
TONIGHT...PASSING THRU THE ENTIRE AREA BY FRI AFTN. SOME PATCHY FOG
HAS DEVELOPED OVER THE EASTERN HALF OF THE AREA WITH CLR SKIES AND
CALM WINDS. MAY SEE SOME LOCALLY DENSE GROUND FOG IN THESE
AREAS...BUT NO ADVY ATTM. WL MENTION IN TEXT HOWEVER WITH SOME OBS
SITES REPORTING VSBYS BLO 1SM.

CONVECTION OVER WI ATTM SHOULD MOV INTO LOWER MI AND DIMINISH THIS
MRNG. COULD SEE SOME REMNANT SHOWER ACTIVITY FROM THIS CONVECTION
OVER TOL AREA BUT THE MAIN PROBLEM WITH THIS CONVECTION WL BE THE
LEFTOVER BOUNDARIES THAT WL BE AROUND THIS AFTN AS Q-VECT CVRG MOVES
INTO THE WESTERN PART OF THE AREA LATE THIS AFTN. THIS KINEMATIC
FORCING SHOULD COMBINE WITH SBCAPE VALUES OF 2000-3000 J/KG TO CAUSE
AN AREA OF STORMS TO DEVELOP OVER MI/IN THIS AFTN AND MOVE INTO WRN
OH LATE THIS AFTN INTO THIS EVENING. INITIALLY THOUGHT ABOUT ADDING
SVR MENTION IN THE TEXT...BUT OPTED NOT TO FOR THIS AFTN AS WIND
FIELDS AND SHEAR FIELDS WL NOT BE VERY STRONG UNTIL TONIGHT AS THE
S/WV AND FRONT APPROACHES.

FRONT DOES NOT MOVE THRU THE REGION UNTIL LATER TONIGHT INTO FRI
MORNING. COULD BE AN INTERESTING SCENARIO TONIGHT...ALTHOUGH MDLS
ARE NOT PLAYING IT UP MUCH IN QPF FIELDS. BOTH THE NAM AND GFS
SUGGEST THAT A STRONG LOW LVL JET WL DEVELOP OVERNIGHT OVER MI/WRN
OH WHICH ALLOWS FOR SHEAR VALUES TO RISE SIGNIFICANTLY AFTER
MIDNIGHT DURING FROPA. NAM SHOWS VERY STRONG 0-1KM SHEAR AS 925MB
WINDS RISE TO 45KT IMMEDIATELY AHEAD OF FROPA. AM NOT SURE IF THIS
MAY BE A CONVECTIVE FEEDBACK ARTIFACT...BUT EVEN THE GFS SHOWS
HIGHER SHEAR VALUES AHEAD OF THE FROPA. THINKING IS THAT THERE WILL
BE AFTN AND EARLY EVENING CONVECTION ASSOCIATED WITH THE DAYTIME
HEATING AND LEFTOVER BOUNDARIES OVER THE WEST AND WK UPR Q-VECT
CVRG. THEN...AS THE FRONT MOVES THRU LATE TONIGHT INTO FRI
MRNG...THERE WL BE A BROKEN LINE THAT DEVELOPS AND MOVES THRU THE
REGION OVERNIGHT INTO FRI MRNG. CERTAINLY THINK SVR IS POSSIBLE WITH
THE STRONG FORCING...CONTINUED INSTABILITY AND BETTER SHEAR WITH
FROPA. GFS ACTUALLY MUCH MORE AGGRESSIVE IN HANGING ONTO INSTABILITY
OVERNIGHT...WHILE NAM SHOWS LESS (ALTHOUGH STILL 1000-1500 J/KG
MUCAPE). AM ACTUALLY A LITTLE WORRIED ABOUT FAR ERN OH AND NW PA FRI
MRNG/EARLY AFTN. BOTH MDLS DO NOT MOVE THE FRONT THRU THIS REGION
UNTIL 18-21Z FRI. THIS COMBINED WITH THE INCREASING SHEAR AND
DAYTIME HEATING MAY ALLOW FOR AN INTENSIFICATION OF THE LINE OF
STORMS AS IT MOVES THRU THE ERN AREA FRI. IN FACT...SPC HAS PLACED
THE FAR ERN AREAS UNDER A SLIGHT RISK FOR DAY 2 WHICH SEEMS
REASONABLE.

UPSTREAM TEMPS WERE IN THE LOWER 90S ON WED AND THIS SEEMS
REASONABLE FOR TODAY GIVEN 850MB TEMPS CLOSE TO 20C. TOUGHER TEMP
FCST ON FRI WITH FROPA. COULD SEE SOME WARM TEMPS OVER THE EAST FRI
IF THE FRONT CAN BE DELAYED LONG ENOUGH. HAVE INCREASED TEMPS TO
80-85 EAST AND KEPT LOWER 80S WEST.

&&

.LONG TERM (FRI NIGHT THRU WED)...

NO MAJOR CHANGES MADE TO THE EXTENDED. WITH RAINFALL FRI AND COOLER
TEMPS FRI NIGHT...PATCHY FOG IS POSSIBLE OVERNIGHT FRI INTO SAT
MRNG. WKND LOOKS VERY PLEASANT WITH A CANADIAN HIGH OVER THE AREA
THRU SUNDAY. HIGHS GENERALLY IN THE 70S SAT AND AROUND 80 SUNDAY
UNDER CLEAR SKIES.

A WEAK FRONTAL BOUNDARY MAY DRIFT SOUTH INTO THE REGION TUESDAY AND
WEDNESDAY PER HPC THINKING. WE WILL INTRODUCE PCPN ON TUESDAY TO
REFLECT THE APPROACH OF THE FRONT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...MRD
LONG TERM...MRD/REL
AVIATION...DJB
Hazardous weather outlook, Jun 30, 4:24 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
524 AM EDT THU JUN 30 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
524 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT OVER THE UPPER MIDWEST WILL MOVE THROUGH THE AREA LATE
TONIGHT INTO FRIDAY. AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS MUCH OF NORTHERN OHIO LATE THIS AFTERNOON AND
TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IN THE TOLEDO AND
FINDLAY AREAS IS LATE THIS AFTERNOON AND THIS EVENING...WHILE THE
BEST CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF
NORTHERN OHIO IS TONIGHT INTO FRIDAY MORNING. THE STORM PREDICTION
CENTER HAS PLACED MOST OF OHIO UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. ANY SEVERE THUNDERSTORM WILL HAVE HAIL OF AT LEAST
THREE QUARTERS OF AN INCH AND WINDS 58 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS PLACED EXTREME EASTERN OHIO AND
EXTREME NORTHWEST PENNSYLVANIA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON FRIDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS ON
FRIDAY WILL BE EAST OF AKRON AND CLEVELAND...AND MAINLY IN THE
MORNING AND EARLY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

MRD

In the hours before

Special weather statement, Jun 30, 9:43 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1043 AM EDT THU JUN 30 2005

OHZ003-006>008-017-018-027-301542-
HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH-WOOD OH-
WYANDOT OH-
INCLUDING THE CITIES OF...WOOSTER
1043 AM EDT THU JUN 30 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM...

A LINE OF THUNDERSTORMS EXTENDS FROM THE EASTERN SECTIONS OF MICHIGAN
SOUTHWARD INTO THE EASTERN SECTIONS OF INDIANA.  THIS LINE HAS
SEVERAL THUNDERSTORMS THAT ARE PRODUCING VERY HEAVY RAIN AND STRONG
GUSTY WINDS.  A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND LARGE HAIL.

THE LINE WAS MOVING TO THE EAST AROUND 40 MILES AN HOUR.  THIS
MOVEMENT WILL BRING THE LINE OF STORMS NEAR TOLEDO...BOWLING GREEN
AND FINDLAY IN BETWEEN 1130 AM TO NOON.  THE LINE WILL REACH PORT
CLINTON...FREMONT...TIFFIN AND UPPER SANDUSKY SHORTLY AFTER NOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Detroit radar (KDTX), 120 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 30, 11:00 AM EST to 11:25 AM EST
Where
Lucas County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -83.650

Numerous large limbs reported down across the county.

Thunderstorm Wind, Hancock

When
June 30, 11:03 AM EST
Where
Hancock County, 4 mi SW of Rawson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.933, -83.717

A few large limbs reported down.

Thunderstorm Wind, Wood

When
June 30, 11:15 AM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -83.667

A few trees were reported down.

Thunderstorm Wind, Ottawa

When
June 30, 11:35 AM EST to 11:53 AM EST
Where
Ottawa County, Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.550, -83.333

A tree and a few large limbs reported down.

Thunderstorm Wind, Sandusky

When
June 30, 11:45 AM EST
Where
Sandusky County, 5 mi SE of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
41.400, -83.317

A few trees reported down from severe thunderstorm winds.

Hail, Seneca

When
June 30, 11:45 AM EST
Where
Seneca County, 7 mi E of Fostoria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.167, -83.267

Penny size hail was observed.

Thunderstorm Wind, Wyandot

When
June 30, 11:53 AM EST
Where
Wyandot County, Wharton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.867, -83.467

A few large limbs were reported down.

Thunderstorm Wind, Sandusky

When
June 30, 11:58 AM EST
Where
Sandusky County, Green Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -83.050

Many large limbs reported down.

Thunderstorm Wind, Seneca

When
June 30, 11:58 AM EST
Where
Seneca County, Green Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -83.050

Many large limbs reported down.

Thunderstorm Wind, Erie

When
June 30, 12:00 PM EST to 12:33 PM EST
Where
Erie County, Avery
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -82.633

A 60 mph wind gust was estimated by law enforcement in Avery. As the storm progressed east, a 62 mph wind gust was measured in Vermillion by a trained spotter.

Thunderstorm Wind, Huron

When
June 30, 12:25 PM EST
Where
Huron County, Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -82.617

A trained spotter estimated winds at 60 mph, with several trees and powers lines down.

Thunderstorm Wind, Marion

When
June 30, 12:25 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.583, -83.133

Numerous trees and large limbs were reported down from thunderstorm winds. Also, railroad gate crossing bars were broken due to severe thunderstorm winds.

Thunderstorm Wind, Lorain

When
June 30, 12:48 PM EST
Where
Lorain County, Avon
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -82.033

A measured 63 mph wind gust was reported by local law enforcement.

Thunderstorm Wind, Morrow

When
June 30, 12:50 PM EST
Where
Morrow County, 5 mi E of Iberia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -82.750

Several trees and large limbs were reported down.

Thunderstorm Wind, Cuyahoga

When
June 30, 1:20 PM EST
Where
Cuyahoga County, Warrensville Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.450, -81.533

Several trees reported down from thunderstorm winds.

Thunderstorm Wind, Medina

When
June 30, 1:20 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
BROADCAST MEDIA
Coordinates
41.133, -81.867

A few trees were reported down from severe thunderstorm winds.

Thunderstorm Wind, Ashland

When
June 30, 1:30 PM EST
Where
Ashland County, 2 mi S of Perrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.617, -82.300

A few large limbs were reported down.

Thunderstorm Wind, Richland

When
June 30, 1:30 PM EST
Where
Richland County, Olivesburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.883, -82.417

Winds were estimated by a trained spotter at 60 mph.

Thunderstorm Wind, Knox

When
June 30, 1:35 PM EST to 2:00 PM EST
Where
Knox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -82.467

Several trees were reported down across the county.

Thunderstorm Wind, Wayne

When
June 30, 1:35 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -81.933

Several trees were reported down.

Thunderstorm Wind, Cuyahoga

When
June 30, 1:40 PM EST
Where
Cuyahoga County, Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.383, -81.533

Several trees and power lines down reported from thunderstorm winds.

Thunderstorm Wind, Summit

When
June 30, 1:45 PM EST
Where
Summit County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -81.467

A few trees were reported down, which also took down power lines in the area.

Thunderstorm Wind, Ashtabula

When
June 30, 2:10 PM EST
Where
Ashtabula County, Austinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -80.850

Several large limbs and power lines downed from severe thunderstorm winds.

Thunderstorm Wind, Portage

When
June 30, 2:35 PM EST
Where
Portage County, Atwater
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.017, -81.167

Two trees were reported down.

Thunderstorm Wind, Trumbull

When
June 30, 2:40 PM EST
Where
Trumbull County, North Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -80.883

A few large limbs were reported down.

Hail, Mahoning

When
June 30, 3:21 PM EST
Where
Mahoning County, Struthers
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.067, -80.650

Penny size hail was observed.

Thunderstorm Wind, Lucas

When
June 30, 8:10 PM EST
Where
Lucas County, Berkey
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.717, -83.833

A 73 mph wind gust was measured, which snapped a 20 foot tall lightpost in half and knocked down a windmill. A paddle boat was lifted out of the water and numerous trees and power lines were downed. Nickel size hail was also reported with this storm.

Thunderstorm Wind, Hancock

When
June 30, 8:20 PM EST
Where
Hancock County, 4 mi SW of Rawson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.933, -83.717

Numerous large limbs and radio antennas blown down from severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460135, 5460222, 5460128, 5460130, 5460125, 5460126, 5460136, 5460123, 5460124, 5460127, 5460129, 5460212, 5460131, 5460213, 5460132, 5460221, 5460214, 5460224, 5460215, 5460216, 5460217, 5460133, 5460225, 5460218, 5460219, 5460220, 5460134, 5460223.